August 29th, 2011
Email this page

Beware! you are swallowing the wrong medicine

prescription

Special Story/ VH Nishad

Calicut: These were the people whose handwriting had exasperated their teachers at school. Their grades were always in the red as far as legibility was concerned. They were brainy people, however and could become doctors. But their handwriting remains an issue even now. Their illegible prescriptions are exasperating their patients now.

A random enquiry conducted among the country’s pharmacies suggests that most pharmacists are playing a guessing game while dispensing the medicines if the given prescription is not readable, and the risk of the gamble is borne by the patient. ‘The names of many medicines sound similar. Pharmacists may misread prescriptions and give wrong medicines and the patients who unwittingly swallow them may suffer irreparable, irreversible harm even to their vital organs,’ says a leading pharmacist based in Chennai. ‘For example, Dopamine, is a tablet prescribed for Parkinson’s disease, and closely resembling it in spelling is Dobutamine, a drug used in the treatment of heart failure and cardiogenic shock. If Dopamine is given instead of Dobutamine, the result might be disastrous,’ he adds.

There are lots of confusing names like Amiloride and  Amlodipine, Amlodipine and Amiodarone, Lamisil® and Lamictal® and Celectol® and Celebrex® etc. Illegibly written prescriptions can cause a mix-up that might prove to be fatal, according to the experts in the medical field. ‘Sulfasalazine medicine is mainly used for treatment of inflammatory bowel disease, including Ulcerative Colitis and Crohn’s disease. It is also effective in several types of arthritis, particularly rheumatoid arthritis,’ says Dr Suraj, a general practitioner. ‘And almost similar to Sulfadiazine is a drug which stops the production of folic acid inside a harmful bacterial cell. This medicine is commonly used to treat urinary tract infections,’ he says and adds that wrong medication may cause damage to the sensitive internal organs.

The doctors it seems are not able to write even numbers legibly and exposing their trusting patients to health risks.‘The dosage of medication varies from patient to patient.  The dosage depends on the other factors like age and sex. It is important that the doctors write out the dosage clearly. If 10 mg looks like100 mg and 25mg like 250 mg just imagine what will happen. Wrong medication may be causing deaths and damage to hundreds of patients in our country. The Health Ministry would do well to investigate this issue thoroughly,’ says Sampath, a medical representative based in Delhi. In the USA, health care companies and technology firms had jointly launched an electronic prescription programme which enabled all doctors  to write electronic prescriptions for free, when deaths due to misinterpreted prescriptions were reported.

The National e-prescribing Patient Safety Initiative (NEPSI) in that country enabled doctors to access eRx , a web-based tool that physicians can use to write prescriptions electronically. Such a system might take some time coming to our country. What’s the solution then? Says Dr Rekha Sudarsan, a senior psychiartrist in Chennai, ‘it is absolutely important that doctors take efforts to write out their prescriptions neatly. The health and life of their patients is at stake.  E-prescription systems may come in the future. But a handwritten prescription has a personal touch which is so important in the healing process. Surely the patients who repose so much faith in them, deserve the doctor’s patience.’



LEAVE YOUR COMMENTS

Press ctrl+g to toggle between English and Malayalam.

*